Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 1, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Jan 7, 1998, 8:00 PM EST for Anderson County, Oconee County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 1998, 8:00 PM EST (01:00 UTC)
- Expired
- Jan 7, 1998, 8:30 PM EST
- In force
- 30 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Anderson County, SC, Oconee County, SC
The radar
The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 7, 8:20 PM EST | Thunderstorm Wind 60 | Pendleton, SC | A one mile long swath of damage occurred in northern Anderson county in the Double Springs community. An eye-witness describes a swirl of wind that came across a lake and damaged a couple of residences as well as downed a few large trees. This quite possibly c |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 7:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 080100 RRA TORGSP SCC007-073-080130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 800 PM EST WED JAN 7 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...NORTHERN ANDERSON COUNTY...SOUTHERN OCONEE COUNTY AT 800 PM EST DOPPLER RADAR INDICATED A TORNADO DEVELOPING IN NORTHERN ANDERSON COUNTY JUST NORTH OF LAKE HARTWELL. THIS STORM WILL MOVE NORTH AT 60 MPH AND WILL MOVE TO NEAR SENECA AND CLEMSON BY 810 PM. THIS STORM WILL THEN CONTINUE TO PROGRESS RAPIDLY NORTH. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. KAJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jan 7, 2:35 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Jan 7, 2:35 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 235 PM EST WED JAN 7 1998 ALL: FLASH FLOOD WATCHES HAVE BEEN COORDINATED ON PHONE. DISC: TREMENDOUS FEED OF TROPICAL MOISTURE TO MAXIMIZE OVER CWA TONIGHT. MIN TEMPS TO BE HELD UP AS A RESULT. ALTHOUGH MODELS DIVERGE QUICKLY IN MANY ASPECTS AFTER 12 AND 24 HOURS...THEY DO AGREE ON THE GENERAL POSITIONING OF THE UPPER LEVEL TROUGH AXIS. UPPER LEVEL FORCING SHOULD GENERATE ADDITIONAL RAIN TOMORROW BUT WITH LESS QPF. AS UPPER LEVEL TROUGH PIVETS THROUGH CWA THURS NIGHT COLD AIR ADVECTION ALOFT SHOULD DESTABILIZE THE ATOMSPHERE ENOUGH SUPPORT SCATTERED SHOWERS. AVL 60/64/47/53 +94 CLT 62/64/51/60 ++4 GSP 62/65/51/60 +94 KAJ
In the hours before
Special weather statement, Jan 7, 6:05 PM EST, 1 hour 55 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-080100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 605 PM EST WED JAN 7 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... AN UNSEASONABLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS THE SOUTHEAST THIS EVENING. VERY STRONG SOUTHERLY WINDS JUST ABOVE THE SURFACE WILL CONTINUE TO FEED MOIST AIR INTO THE WESTERN CAROLINAS AND EXTREME NORTHEAST GEORGIA. SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF GEORGIA DURING THE AFTERNOON...AND SOME OF THEM HAD REACHED SEVERE LEVELS. A LINE OF THUNDERSTORMS WILL CROSS NORTHEAST GEORGIA...UPSTATE SOUTH CAROLINA...AND PARTS OF WESTERN NORTH CAROLINA THIS EVENING. SOME OF THESE COULD BECOME SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT. WITH SUCH STRONG LOW-LEVEL WINDS...ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE. PEOPLE SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS EVENING. STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION STATION TO GET THE LATEST INFORMATION...INCLUDING ANY WATCHES OR WARNINGS. ZOLTOWSKI
Special weather statement, Jan 7, 7:23 PM EST, 37 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067- GAZ026-028-029-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EST WED JAN 7 1998 A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS. AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH IS IN STEPHENS COUNTY GEORGIA. WINDS SPEEDS A FEW THOUSAND FEET ABOVE THE GROUND ARE BETWEEN 60 AND 70 MPH. THESE STORMS WILL BE CAPABLE OF BRINGING THIS STRONG WIND TO THE SURFACE. BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE UNUSUALLY SUSEPTIBLE TO FALLING. AS THESE STORMS MOVE THROUGH YOUR AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES. KAJ
Special weather statement, Jan 7, 7:23 PM EST, 37 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067- GAZ026-028-029-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EST WED JAN 7 1998 A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS. AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH IS IN STEPHENS COUNTY GEORGIA. WINDS SPEEDS A FEW THOUSAND FEET ABOVE THE GROUND ARE BETWEEN 60 AND 70 MPH. THESE STORMS WILL BE CAPABLE OF BRINGING THIS STRONG WIND TO THE SURFACE. BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE UNUSUALLY SUSEPTIBLE TO FALLING. AS THESE STORMS MOVE THROUGH YOUR AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES. KAJ
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 10:34 PM EST | Flash Flood Warning | GSP | Anderson, Greenville, Laurens, Spartanburg | 4 hr |
| Jan 8, 12:47 AM EST | Tornado Warning | GSP | Chester | 43 min |
| Jan 8, 1:02 AM EST | Tornado Warning | GSP | York | 43 min |
| Jan 8, 3:00 AM EST | Flash Flood Warning | GSP | Greenville, Spartanburg | 4 hr |
| Jan 8, 3:00 AM EST | Flash Flood Warning | GSP | Pickens | 4 hr |
| Jan 8, 6:49 PM EST | Severe Thunderstorm Warning | GSP | Oconee | 26 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.